Kentucky, 2020

Flash Flood and Flooding in Kentucky, July 1, 2020

July 1, 2020 · NWS PAH · 3 events in 3 counties and zones

Slow-moving thunderstorm cells over saturated ground caused localized flash flooding during the afternoon hours. An upper-level disturbance advancing quickly southeast across western Illinois promoted the growth of thunderstorms along an outflow boundary extending from southwest Illinois across western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Slow-moving thunderstorm cells over saturated ground caused localized flash flooding during the afternoon hours. An upper-level disturbance advancing quickly southeast across western Illinois promoted the growth of thunderstorms along an outflow boundary extending from southwest Illinois across western Kentucky. Very unstable air existed on the warm west side of the boundary, with dew points in the upper 70's. Weak low level inflow of this very unstable air ascended across the boundary, supporting active convection east of the boundary. Storm motions were nearly stationary at times, resulting in 2 to 3 inch totals over a 1 to 2 hour period. Since the ground was saturated, some flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 1, 11:38 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 1, 11:38 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1238 PM CDT Wed Jul 1 2020

.UPDATE...
Issued at 1235 PM CDT Wed Jul 1 2020

Updated aviation for 18z TAFs.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 250 AM CDT Wed Jul 1 2020

A narrow band of convection extended from just west of I-57,
down along I-24 and into west KY early this morning, along a
1000-850mb theta-e gradient. Short term guidance shows this
area should continue to see development and activity through
mid morning. A general increase in activity is anticipated
today. We see convection over central MO, and a MCS over east
Nebraska moving into NW Missouri. Much of the HiRes guidance
shows an organized convective complex moving SE through the
day and most likely across southeast MO, southwest IL and
far west KY this afternoon or evening. Timing is still a bit
up in the air. But we have a little higher confidence in
placement given the CAM's consensus. Given the axis will be
west of the EVV Tri-State and KY Pennyrile, we decided to drop
the Flash Flood Watch for this area. We maintain it elsewhere.
Carter, Ripley, most of Wayne and Butler counties did not have
that much rain, so we are not adding those counties at this
time. WPC has best QPF west toward the MS River. Concern for
severe wx continues, especially with any organization, as a 30+ kt
H7/H4 wind "max" is seen in several model solutions, pushing
southeast across the region coincident with an increasingly
unstable atmosphere this afternoon and evening. Decent cold pool
development could aid in strong winds. Marginally severe hail also
possible given the degree of potential instability and decent mid
level lapse rates.

Convective chances will linger tonight, and start to shift
south. However, we expect development to persist as far NW as
our CWFA into the night up into SEMO, west KY, with lowest PoPs
again up toward the EVV Tri-State. Chances will continue into
Thursday, with best chances over SEMO.

This unsettled period is driven by a couple of disturbances
within the overall mean ridge across the nation's mid section,
that extends from mid/upper MS Valley region to the lower
Ohio Valley. With time, drier air should push west across the
area, resulting in a mainly dry Thursday night.

.LONG TERM...(Friday through Tuesday)
Issued at 250 AM CDT Wed Jul 1 2020

By Friday, we should be seeing a reprieve from the scattered
thunderstorm activity. Upper level ridging will be centered from TX
up through the central Plains states and arching into the Upper
Midwest. An upper level low will be situated in the deep south and
may play a role in our precipitation chances late in the weekend and
into early next week.

Surface high pressure will continue to build south from the Upper
Midwest on Friday and further dry things out in our area. The only
exception may be the far western sections of the CWA. If moisture
lingers there, some isolated convection will be possible on Friday.
Everywhere else, it should be a dry but warm day with highs a few
degrees either side of 90. That drier air infiltrating the area on
northeasterly flow, will tend to knock down dewpoints a few degrees
so while it will still be muggy, it will not be too awful.

By Saturday, the upper ridge axis slides south into the area but
there still may be enough moisture lingering in our west for a few
isolated showers or storms. The signal is not strong enough to add
mentionable PoPs at this time but something to keep an eye on.

The upper level low in the Deep South that looked like it could play
a role in developing convection over parts of the area over the
weekend, is still a contender. However, models differ on exactly
what, if any, influence it will have. The upper ridge across our
area will end up suppressing the effects of the upper low, at least
according to the latest GFS/ECMWF at least for Sunday. The Canadian
is more headstrong in keeping this feature in place just south of us
and kicking some deeper moisture back up into the region. Will
maintain the slight chance PoPs provided by the NBM but could see
Sunday being a relatively dry day for most areas, as the ensemble
mean is not very robust when it comes to QPF.

However, by the early part of next week, the upper ridge axis over
the area does weaken and we start to see an increase in the deeper
moisture. But there will be no decent focus for convection, so
diurnal air mass type storms are what will go into the forecast for
now for Monday into Tuesday. Highs will be in the lower 90s from the
weekend into early next week.

&&

.AVIATION...
Issued at 1235 PM CDT Wed Jul 1 2020

Forecast concerns today start with how fast mvfr cigs will
dissipate over a few of the TAF sites. The other main focus will
be concerning thunderstorms over the entire area. A slow moving
storm system is expected to continue moving southast across the
area this afternoon. Storms associated with this feature should
threaten CGI and MVN by 20Z and work their way over the rest of
the area through the afternoon. Isolated storms ahead of the storm
system will develop through at least 00z. This storm system
should exit the area after 00z...leaving vfr conditions and light
winds through the period.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 7 PM CDT this evening for ILZ075-076-
     080>094.

MO...Flash Flood Watch until 7 PM CDT this evening for MOZ076-086-087-
     110>112-114.

IN...None.
KY...Flash Flood Watch until 7 PM CDT this evening for KYZ001>013.

&&

UPDATE...99
AVIATION...99
Hazardous weather outlook, Jul 1, 2:06 AM CST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
306 AM CDT Wed Jul 1 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
306 AM CDT Wed Jul 1 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for most of southern Illinois,
southeast Missouri and west Kentucky through the evening. Refer to
the Watch for details.

There is a chance for a few severe thunderstorms today and this
evening. Damaging winds and marginally severe hail will be
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday across all but the
Evansville Tri State area. Friday, thunderstorm chances will be
limited to the Ozark Foothills of southeast Missouri. Thunderstorm
chances return Sunday and continue into next week for most of the
area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Special weather statement, Jul 1, 12:54 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
154 PM CDT Wed Jul 1 2020

ILZ075-011930-
Jefferson IL-
154 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 230 PM CDT...

At 154 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mount Vernon, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Vernon, Bluford, Dix and Belle Rive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3823 8871 3825 8886 3827 8900 3845 8898
      3842 8870
TIME...MOT...LOC 1854Z 285DEG 16KT 3835 8890

DWS
Special weather statement, Jul 1, 1:01 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Paducah KY
201 PM CDT Wed Jul 1 2020

KYZ001>003-MOZ110>112-114-012000-
Carlisle KY-Fulton KY-Hickman KY-Stoddard MO-New Madrid MO-Scott MO-
Mississippi MO-
201 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR FULTON...HICKMAN...SOUTHWESTERN
CARLISLE...MISSISSIPPI...SOUTH CENTRAL SCOTT...NEW MADRID AND
SOUTHEASTERN STODDARD COUNTIES UNTIL 300 PM CDT...

At 200 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Towosahgy State Historic
Site to near Malden. Movement was south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Sikeston, Dexter, Charleston, Portageville, East Prairie, New Madrid,
Fulton, Hickman, Bernie, Clinton, Lilbourn, Miner, Towosahgy State
Historic Site, Big Oak Tree State Park, Hunter-Dawson State Historic
Site, Gideon, Morehouse, Bertrand, Parma and Matthews.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3640 8959 3643 8972 3639 8975 3639 8997
      3655 8995 3663 8996 3663 9002 3676 9001
      3692 8958 3690 8910 3674 8896 3650 8884
      3651 8932 3650 8942 3646 8946 3650 8949
      3650 8953 3643 8955 3637 8951 3636 8956
TIME...MOT...LOC 1900Z 350DEG 15KT 3679 8917 3662 8995

DWS
Local storm report, Jul 1, 1:30 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT WED JUL 1 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      MARION                  37.74N 88.94W
07/01/2020                   WILLIAMSON         IL   TRAINED SPOTTER

            MULTIPLE ROADS COVERED IN MARION.

&&

ATL
Special weather statement, Jul 1, 1:36 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Paducah KY
236 PM CDT Wed Jul 1 2020

KYZ003-004-012000-
Carlisle KY-Ballard KY-
236 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CARLISLE AND BALLARD COUNTIES
UNTIL 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wickliffe, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
La Center, Bardwell, Wickliffe, Barlow, Mound City, Lovelaceville,
Kevil and Blandville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3681 8918 3684 8918 3685 8914 3694 8910
      3697 8910 3700 8916 3703 8918 3707 8918
      3709 8916 3710 8914 3710 8888 3695 8881
      3680 8881
TIME...MOT...LOC 1935Z 272DEG 14KT 3694 8905

DWS
Special weather statement, Jul 1, 1:47 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
247 PM CDT Wed Jul 1 2020

ILZ090-094-KYZ005-012015-
Massac IL-Pope IL-McCracken KY-
247 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE AND
MCCRACKEN COUNTIES UNTIL 315 PM CDT...

At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Columbia to near Barkley Regional
Airport. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Paducah, Metropolis, Lone Oak, Brookport, Barkley Regional Airport,
West Paducah and Kevil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3695 8882 3711 8889 3733 8871 3718 8846
      3707 8854 3708 8857 3706 8855 3694 8863
TIME...MOT...LOC 1946Z 285DEG 17KT 3728 8868 3706 8887

DWS
Special weather statement, Jul 1, 2:07 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Paducah KY
307 PM CDT Wed Jul 1 2020

KYZ005-006-008-009-012100-
Marshall KY-Calloway KY-McCracken KY-Graves KY-
307 PM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY...MARSHALL...
SOUTHEASTERN MCCRACKEN AND GRAVES COUNTIES UNTIL 400 PM CDT...

At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lone Oak to near Latham. Movement was east
at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Paducah, Murray, Mayfield, Benton, Calvert City, Reidland, Lone Oak,
Lynnville, Sedalia, Wingo, Hardin, Hazel, Water Valley, Lowes, New
Concord, Fancy Farm, Kirksey, Brewers, Aurora and Dukedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3650 8881 3705 8880 3704 8860 3702 8850
      3705 8842 3706 8834 3705 8831 3695 8821
      3669 8807 3657 8804 3650 8805
TIME...MOT...LOC 2007Z 269DEG 31KT 3701 8863 3649 8867

DWS

The radar

The Paducah radar (KPAH), 48 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, Graves

When
July 1, 2:15 PM CST to 3:15 PM CST
Where
Graves County, 1 mi SW of Wingo to 1 mi NW of Wingo
Cause
Heavy Rain
Reported by
Public
Coordinates
36.640, -88.743

A secondary road was water-covered.

Flood, Fulton

When
July 1, 2:35 PM CST to 3:45 PM CST
Where
Fulton County, 2 mi N of Fulton to 2 mi NW of Fulton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.549, -88.870

A couple of streets and a viaduct were underwater.

Flash Flood, Calloway

When
July 1, 3:01 PM CST to 8:30 PM CST
Where
Calloway County, 3 mi NW of Murray to 2.41 mi W of Hazel
Cause
Heavy Rain
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.651, -88.358

Numerous city streets and county roads were flooded, with estimated water depths from six inches to one foot. State Highway 121 was flooded south of New Concord. Creeks were out of their banks. At the Kentucky mesonet site near downtown Murray, 2.06 inches fell in 35 minutes. A water rescue was conducted west of Hazel along the state line, where a vehicle drove into floodwaters and stalled. Near Midway off U.S. Highway 641, two homes were evacuated due to flooding. Water was 4 to 8 inches deep in the homes. Some roads remained barricaded shut due to flooding well into the night.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905128, 905155, 905101.